Co-occurring Gastrointestinal Symptoms Are Associated With Taste Changes in Oncology Patients Receiving Chemotherapy

Alissa Nolden, Paule V. Joseph, Kord M. Kober, Bruce A. Cooper, Steven M. Paul, Marilyn J. Hammer, Laura B. Dunn, Yvette P. Conley, Jon D. Levine, Christine Miaskowski

Research output: Contribution to journalArticle

Abstract

Context: Over 80% of patients with cancer report taste changes. Despite the high prevalence of this symptom and its negative effects on health, few studies have assessed its association with other gastrointestinal (GI) symptoms. Objectives: Determine the occurrence, frequency, severity, and distress of patient-reported “change in the way food tastes” (CFT) and identify phenotypic and GI symptoms characteristics associated with its occurrence. Methods: Patients receiving chemotherapy for breast, GI, gynecological, or lung cancer completed demographic and symptom questionnaires prior to their second or third cycle of chemotherapy. CFT was assessed using the Memorial Symptom Assessment Scale. Differences in demographic, clinical, and GI symptom characteristics were evaluated using parametric and nonparametric tests. Results: Of the 1329 patients, 49.4% reported experiencing CFT in the week prior to their second or third cycle of chemotherapy. In the univariate analysis, patients who reported CFT had fewer years of education; were more likely to be black or Hispanic, mixed race, or other; and had a lower annual household income. A higher percentage of patients with CFT reported the occurrence of 13 GI symptoms (e.g., constipation, diarrhea, abdominal cramps, feeling bloated). In a multivariable logistic regression analysis, compared with patients with breast cancer, patients with lung cancer (odds ratio = 0.55; P = 0.004) had a decrease in the odds of being in the CFT group. Patients who received a neurokinin-1 receptor antagonist and two other antiemetics were at an increased odds of being in the CFT group (odds ratio = 2.51; P = 0.001). Eight of the 13 GI symptoms evaluated were associated with an increased odds of being in the CFT group. Conclusions: This study provides new evidence on the frequency, severity, and distress of CFT in oncology patients undergoing chemotherapy. These findings suggest that CFT is an important problem that warrants ongoing assessments and nutritional interventions.

Original languageEnglish (US)
Pages (from-to)756-765
Number of pages10
JournalJournal of Pain and Symptom Management
Volume58
Issue number5
DOIs
StatePublished - Nov 2019

Keywords

  • Taste changes
  • chemotherapy
  • constipation
  • diarrhea
  • nausea
  • symptoms

ASJC Scopus subject areas

  • Nursing(all)
  • Clinical Neurology
  • Anesthesiology and Pain Medicine

Fingerprint Dive into the research topics of 'Co-occurring Gastrointestinal Symptoms Are Associated With Taste Changes in Oncology Patients Receiving Chemotherapy'. Together they form a unique fingerprint.

  • Cite this

    Nolden, A., Joseph, P. V., Kober, K. M., Cooper, B. A., Paul, S. M., Hammer, M. J., Dunn, L. B., Conley, Y. P., Levine, J. D., & Miaskowski, C. (2019). Co-occurring Gastrointestinal Symptoms Are Associated With Taste Changes in Oncology Patients Receiving Chemotherapy. Journal of Pain and Symptom Management, 58(5), 756-765. https://doi.org/10.1016/j.jpainsymman.2019.07.016